UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 219

of 'Infusion reactions to systemic chemotherapy'

219
TI
Successful desensitization to high-dose methotrexate after systemic anaphylaxis.
AU
Davis KA, Williams P, Walker JC
SO
Ann Allergy Asthma Immunol. 2003;90(1):87.
 
BACKGROUND: Methotrexate (MTX) is a folic acid antagonist used in high doses as adjuvant chemotherapy for osteosarcoma. It has many known toxicities and has been reported to cause anaphylaxis. We report the first successful desensitization protocol to high-dose MTX.
CASE PRESENTATION: The patient is a 22-year-old male with the evaluation of osteosarcoma, T1Gr2NxM0. He received neoadjuvant chemotherapy and later underwent a right above the knee amputation without complication. He was then scheduled to receive adjuvant chemotherapy with high-dose MTX, 12 g/m2 body surface area, followed by leucovorin rescue and ifosfamide. He had an immediate hypersensitivity reaction during the initiation of the MTX infusion with diffuse urticaria, facial swelling, cough, and chest tightness. The infusion was terminated and his symptoms abated. He was later skin tested to confirm allergy to MTX. In order for him to receive the needed chemotherapy, we developed a desensitization protocol that was administered in the intensive care unit. Before the infusion he was pretreated with ranitidine, cetirizine, hydroxyzine, montelukast, and prednisone. He underwent the desensitization without incident on repeated infusions. Serum tryptase levels drawn during the infusions were low, signifying controlled mast celldegranulation.
CONCLUSIONS: This case describes the original development of a desensitization protocol to high-dose MTX. The successful development and implementation of this protocol will have impact on patients who have anaphylactic reactions to MTX but require this medication for specific diseases. For patients who suffer from osteogenic sarcoma and have anaphylactic reactions to MTX, this desensitization protocol will allow these patients to continue with needed therapeutic or palliative chemotherapy.
AD
Department of Medicine, Madigan Army Medical Center, Tacoma, Washington, USA. Kepler.Davis@amedd.army.mil
PMID